Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Wichita, KS

August 4, 201710 counties in Kansas

NWS Wichita, KS issued this flash flood watch at Aug 4, 2017, 3:25 PM CDT for 10 counties in Kansas. It took effect at Aug 5, 2017, 7:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 3:25 PM CDT (20:25 UTC)
In effect from
Aug 5, 2017, 7:00 AM CDT
Expired
Aug 6, 2017, 6:32 AM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Chase County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WGUS63 KICT 042025
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
325 PM CDT Fri Aug 4 2017

KSZ071-072-096-051030-
/O.NEW.KICT.FF.A.0005.170805T1200Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodson-Allen-Neosho-
Including the cities of Yates Center, Iola, Humboldt, and Chanute
325 PM CDT Fri Aug 4 2017

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING...

The National Weather Service in Wichita has issued a

* Flash Flood Watch for a portion of Southeast Kansas, including 
  the following areas, Allen, Neosho, and Woodson. 

* From Saturday morning through Sunday morning.

* Heavy rainfall possible from thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead 
To flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around...don't drown. 

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

KRC
4 follow-up statements
519 
WGUS63 KICT 050840
FFAICT

Flood Watch
National Weather Service Wichita KS
340 AM CDT Sat Aug 5 2017


KSZ071-072-096-052245-
/O.CON.KICT.FF.A.0005.170805T1200Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodson-Allen-Neosho-
Including the cities of Yates Center, Iola, Humboldt, and Chanute
340 AM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* a portion of Southeast Kansas, including the following areas, 
  Allen, Neosho, and Woodson. 

* From 7 AM CDT this morning through Sunday morning.

* Heavy rainfall possible from thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
To flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around...don't drown.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

METZGER
775 
WGUS63 KICT 052053
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
353 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS HAS BEEN EXPANDED WEST
TO INCLUDE ELK AND CHAUTAUQUA COUNTIES...

.THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM SUNDAY...

KSZ053-070-095-099-100-061100-
/O.EXA.KICT.FF.A.0005.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase-Greenwood-Wilson-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, Eureka, 
Madison, Neodesha, Fredonia, Coffeyville, Independence, 
and Parsons
353 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Wichita has expanded the

* Flash Flood Watch to include portions of Central Kansas and 
  Southeast Kansas, including the following areas, in Central 
  Kansas, Chase. In Southeast Kansas, Greenwood, Labette, 
  Montgomery, and Wilson. 

* Through Sunday morning.

* Numerous thunderstorms will produce very heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that cause 
flash flooding. Flash flooding is a very dangerous situation. 
Remember to turn around. Don't drown. You should definitely avoid
all areas where flash flooding is occurring or imminent,
especially at night!

You should monitor later forecasts and be prepared to take
immediate action should flash flood warnings be issued.

&&

$$

KSZ071-072-096-061100-
/O.CON.KICT.FF.A.0005.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodson-Allen-Neosho-
Including the cities of Yates Center, Iola, Humboldt, and Chanute
353 PM CDT Sat Aug 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* Most of Southeast Kansas, including the following areas: Allen,
  Neosho, and Woodson. 

* Through Sunday morning.

* Thunderstorms will produce very heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that cause
flash flooding. Flash flooding is a very dangerous situation. 
Remember to turn around. Don't drown. You should definitely avoid
all areas where flash flooding is occurring or imminent,
especially at night! 

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

ES
364 
WGUS63 KICT 060828
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
328 AM CDT Sun Aug 6 2017

.THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM SUNDAY...

KSZ094-098-061200-
/O.EXA.KICT.FF.A.0005.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elk-Chautauqua-
Including the cities of Howard, Moline, Longton, Grenola, Sedan, 
and Cedar Vale
328 AM CDT Sun Aug 6 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The National Weather Service in Wichita has expanded the

* Flash Flood Watch to include a portion of Southeast Kansas, 
  including the following areas, Chautauqua and Elk. 

* Until 7 AM CDT this morning.

* Numerous thunderstorms will produce very heavy rainfall.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that cause
flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around. Don't drown. You should definitely avoid
all areas where flash flooding is occurring or imminent,
especially at night!

You should monitor later forecasts and be prepared to take
immediate action should flash flood warnings be issued.

&&

$$

KSZ053-070>072-095-096-099-100-061200-
/O.CON.KICT.FF.A.0005.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase-Greenwood-Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, Eureka, 
Madison, Yates Center, Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Coffeyville, Independence, and Parsons
328 AM CDT Sun Aug 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* portions of Central Kansas and Southeast Kansas, including the 
  following areas, in Central Kansas, Chase. In Southeast 
  Kansas, Allen, Greenwood, Labette, Montgomery, Neosho, Wilson, 
  and Woodson. 

* Until 7 AM CDT this morning.

* Numerous thunderstorms will produce very heavy rainfall.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that cause
flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around. Don't drown. You should definitely avoid
all areas where flash flooding is occurring or imminent,
especially at night!

You should monitor later forecasts and be prepared to take
immediate action should flash flood warnings be issued.

&&

$$

METZGER
522 
WGUS63 KICT 061132
FFAICT

Flood Watch
National Weather Service Wichita KS
632 AM CDT Sun Aug 6 2017

KSZ053-070>072-094>096-098>100-061245-
/O.CAN.KICT.FF.A.0005.000000T0000Z-170806T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, Eureka, 
Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
632 AM CDT Sun Aug 6 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Central Kansas and
Southeast Kansas has been cancelled.  

The threat for heavy rain has ended. However a number of flood
warnings remain in effect for parts of this area. Flooding of low
lying areas and low water crossings is likely this morning. Do 
not drive through water of an unknown depth or around barricades. 

$$

Howerton

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 2:24 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 4, 2:24 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
224 PM CDT Fri Aug 4 2017

.SHORT TERM...(This evening through Monday night)
Issued at 224 PM CDT Fri Aug 4 2017

High pressure was centered over northeast Kansas today providing
temperatures that are much below normal. That story will change as
the cold front that brought these cool temperatures, returns
north as a warm front and is the focus for convection over the
next several days.

For tonight, the warm front will return into the forecast area
after 06z. Low level moisture transport will force convection
along the boundary.

The timing of several of the short range models is for storms to
develop around 08Z and affect areas along and east of the Flint
Hills. Precipitable waters are running near 2 inches. This will
support rainfall amounts as much as an inch given the
progressiveness of the storms. Confidence is reasonable for this
scenario.  Cannot rule out a strong storm.

Storms will be ongoing Saturday morning and should move out of the
state late Saturday morning. Storm redevelopment will occur
Saturday afternoon and evening. There is some shear and CAPE for
organized storms. However, models show this developing in the area
of broad isentropic ascent in the increasing area of low level
moisture transport and not focusing on a boundary. Typically,
models do not perform well with this scenario, over-forecasting
convection in the area of the isentropic ascent. So, I have very
low confidence in precipitation as widespread in this area of
convection Saturday night until a boundary enters into the
forecast area probably not until 06z Sunday morning.

This is a significant source of uncertainty. The cold pool from
tonight's convection will still be around while the surface low
remains west of the forecast area until about 06z Sunday morning.

Additionally, caution should be taken with the 12z GFS as it is
an outlier with the forecast of convection along southeast Kansas
Saturday night. All other models keep the convection east of the
forecast area. So again, inclined to believe the greatest
convective potential will be north and east of the forecast area.

The last item during this period is flooding. After a great deal
of deliberation, there remains a small concern for flooding across
areas in the eastern portion of the forecast area. Should the
storms tonight create enough of a cold pool, it will become a
focusing mechanism for convection Saturday night. Very small
Corfidi Vectors suggest the possibility of backbuilding storms.
Very low confidence, but a rick nonetheless.

.LONG TERM...(Tuesday through Friday)
Issued at 224 PM CDT Fri Aug 4 2017

Periodic chances for storms as a zonal flow pattern takes shape
for the middle of the week. Then, a more meridional flow pattern
develops over the weekend with the next chance for storms being
next Friday. Temperatures will remain below average through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Aug 4 2017

A challenging aviation forecast with the potential for
thunderstorms was found with this issuance. Chances for any storms
are still on target for after 6z based on all of the model
simulations. Questions come into play on exact location of the
activity and longevity. There appears to be a few hour window for
KRSL & KGBD for precip activity, but the rest of the TAF sites are
a toss up in how long activity will be around. Models are showing
that KCNU and KSLN will have the best chances. It is hard to pin
point when there will be an exit from KSLN, and this forecast may
have over done the time of the VCTS. An additional difficulty is
the cloud heights primarily at KCNU with at least one model
hinting at IFR conditions. This is very possible given the
moisture transport into that area. Subsequent forecast issuances
will be able to better assess the trends for precipitation tonight
into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  64  90  69 /  10  40  40  70
Hutchinson      81  63  89  67 /  10  50  40  60
Newton          79  61  86  66 /  10  50  50  70
ElDorado        79  61  86  68 /  10  50  60  70
Winfield-KWLD   82  64  91  70 /  10  40  40  60
Russell         81  63  90  64 /  10  40  30  40
Great Bend      82  64  91  65 /  10  40  30  40
Salina          82  62  86  66 /  10  60  60  60
McPherson       81  61  87  65 /  10  60  50  70
Coffeyville     81  61  86  71 /  10  50  50  80
Chanute         79  61  82  69 /   0  50  60  70
Iola            78  60  80  69 /   0  50  60  80
Parsons-KPPF    80  62  85  70 /  10  50  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...VJP
Hazardous weather outlook, Aug 4, 6:59 AM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
659 AM CDT Fri Aug 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
659 AM CDT Fri Aug 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms late this evening and
tonight. A few of the thunderstorms may contain small hail and winds
up to 50 mph late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible for Saturday afternoon
and Saturday night mainly east of Interstate 135. Large hail up to
half dollars and 60 mph winds are the main concern during the
afternoon and evening hours. As Saturday evening progresses, the
severe weather threat will diminish, but heavy rainfall and embedded
thunderstorms may produce localized flooding for late Saturday
night into early Sunday. Especially for areas over the Flint Hills
and southeast Kansas.

Drier and cooler weather will dominate the region with the next
chance for showers and thunderstorms expected to be Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ELM/Ketcham

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.